South Dakota, 2017

Flash Flood and Hail in South Dakota, August 13, 2017

August 13, 2017 · NWS ABR · 3 events in 3 counties and zones

Numerous thunderstorms developed along a cold front and brought hail up to the size of golf balls along with very heavy rains of 2 to 4 inches. The very heavy rains brought flash flooding near Twin Brooks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Numerous thunderstorms developed along a cold front and brought hail up to the size of golf balls along with very heavy rains of 2 to 4 inches. The very heavy rains brought flash flooding near Twin Brooks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 11:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 11:25 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 AM CDT Sun Aug 13 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT Sun Aug 13 2017

Vfr conditions will get replaced with a mix of ifr/mvfr cigs late
tonight and toward morning. Any thunderstorms may cause mvfr or
even ifr cigs/vsbys for a short time. The lower mvfr cigs should
gradually improve during the morning and afternoon on Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Aug 12, 3:15 AM CST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Local storm report, Aug 12, 7:48 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       7 E TRAIL CITY          45.46N 100.59W
08/12/2017  M2.50 INCH       DEWEY              SD   PUBLIC

            MAJORITY FELL FROM 5-7 PM. RUSHING WATER IN
            DITCHES AND ACROSS A FEW RURAL SECTION LINE
            ROADS EARLIER.

&&

RL
Local storm report, Aug 12, 8:01 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NE RIDGEVIEW          45.09N 100.79W
08/12/2017  M60 MPH          DEWEY              SD   MESONET

&&

RL
Local storm report, Aug 12, 8:10 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      7 E TRAIL CITY          45.46N 100.59W
08/12/2017                   DEWEY              SD   PUBLIC

            CLOSE TO 2.5 INCHES OF RAIN FELL FROM 5-7 PM
            AT THIS LOCATION WITH HEAVIER RADAR
            ESTIMATED AMOUNTS FURTHER SOUTH. RUSHING
            WATER OBSERVED IN DITCHES AND ACROSS A FEW
            RURAL SECTION LINE ROADS. ESTIMATED TIME OF
            FLOOD CONDITIONS.

&&

RL
Local storm report, Aug 12, 8:20 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             6 ESE WALKER            45.88N 100.98W
08/12/2017  M1.00 INCH       CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Aug 12, 8:21 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       6 ESE WALKER            45.88N 100.98W
08/12/2017  M1.80 INCH       CORSON             SD   PUBLIC

&&

RL
Local storm report, Aug 12, 8:55 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       KENNEBEC                43.90N 99.86W
08/12/2017  M1.16 INCH       LYMAN              SD   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

RL

The radar

The Aberdeen radar (KABR), 132 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 13, 1:45 AM CST to 4:45 AM CST
Where
Grant County, 1.95 mi E of Twin Brooks to 1.98 mi E of Twin Brooks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.200, -96.760

Very heavy rains brought a creek out of its banks with flooding over the road.

Hail, Hamlin

When
August 13, 9:25 AM CST
Where
Hamlin County, 1.47 mi NNE of Hayti
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.670, -97.190

Hail, Clark

When
August 13, 10:33 AM CST
Where
Clark County, 0.49 mi W of Naples
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.770, -97.510

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719503, 719504, 719505.